Missouri, 2024Tornado and Hail in Missouri, July 3, 2024
July 3, 2024 · NWS SGF · 12 events in 2 counties and zones
A northeast-southeast oriented cold front from central Kansas across northwest Missouri dropped southeast into the Missouri Ozarks during the afternoon and evening hours on July 3, 2024. Thunderstorms developed along the boundary, bringing hail between 1-3 inches and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northeast-southeast oriented cold front from central Kansas across northwest Missouri dropped southeast into the Missouri Ozarks during the afternoon and evening hours on July 3, 2024. Thunderstorms developed along the boundary, bringing hail between 1-3 inches and damaging winds. Of note was 100 mph winds resulting in a cell tower collapsing as well as 3 inch size hail in Stone County. A tornado also occurred in Stone County, resulting in multiple trees to be uprooted or snapped.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 3, 5:48 PM CST, 1 hour earlier. Its key messages:
- Heat and humidity persist into Thursday with afternoon heat index values of 95 to 110. The highest heat index values and threat for heat related illnesses will be across southern Missouri.
- Several rounds of thunderstorms will be possible from today through Thursday night. There is a slight risk (2 of 5) for severe storms both today and Thursday with the main risk for damaging wind gusts.
- High moisture content over the area will lead to very efficient rain producing storms and the potential of localized flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon into Saturday.
Area forecast discussion, Jul 3, 5:48 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
648 PM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Heat and humidity persist into Thursday with afternoon heat
index values of 95 to 110. The highest heat index values and
threat for heat related illnesses will be across southern
Missouri.
- Several rounds of thunderstorms will be possible from today
through Thursday night. There is a slight risk (2 of 5) for
severe storms both today and Thursday with the main risk for
damaging wind gusts.
- High moisture content over the area will lead to very
efficient rain producing storms and the potential of localized
flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon
into Saturday.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Upper air analysis shows an upper-level high located over the
southeastern U.S. An upper-level trough is located over Ontario,
while a shortwave is located over the Rockies, moving east-
southeast. At the surface, a northeast-southwest oriented cold front
is moving slowly southeast. Convective initiation has begun in our
southeast CWA where moist, humid air is in front of the cold front.
A wider area of lighter rain is moving northeast out of southeast
Kansas.
Today, cloud cover over much of the area should limit highs to the
upper 80s and low 90s. The exception to this of course is where
there are no clouds, where highs instead reach the mid 90s. With
dewpoints in the low to mid 70s, it will be hot and humid. A heat
advisory is in effect until 8 PM for these areas, although heat
indices likely will not reach as high as previously forecasted, as
moist air is beginning to be advected northward.
Thunderstorms are expected today. The Storm Prediction Center has us
in a slight risk (Level 2 of 5) for severe weather. With MLCAPE
between 2500-3750 J/kg, ample instability and humidity exist for
severe storms for areas currently free of clouds. Shear on the other
hand is on the low end, with values of 0-6 km shear from 25-35 knots
for the afternoon. CAMs show scattered development along the cold
front, which we are currently observing. Some other models, though a
lower number, strengthen incoming showers from northeast Oklahoma
and southeast Kansas and strengthen them further. Regardless, the
environment supports scattered damaging winds and locally heavy
rainfall as the main hazards of these storms through the evening.
More thunderstorms are expected tonight. As the low-level jet
develops overnight, our area will be in the right-entrance
region of the jet. This will provide ample tropospheric lift for
storms to develop. Precipitable water vapor values of greater
than 2" are prevalent across Missouri, approaching the 99th
percentile, so significantly above our average climatology. This
has the potential to result in torrential rainfall late tonight
into Thursday morning as multiple rounds of thunderstorms move
through tonight. We are currently forecasting widespread areas
of 2-3" of rainfall, with the potential for localized pockets of
up to 6" of rainfall. A Flash Flood Watch has been issued for
the northern half of our CWA from 7 PM tonight through late
Thursday night because of this risk.
Moving to Thursday, some convection from the previous night may be
left over. The extent of remaining convection and cloud cover
will greatly influence what we get here on Thursday. Beginning
with heat, heat headlines may be possible in our southern
counties depending on how clouds clear. Both high-resolution
ensembles and the NBM give wide spreads in high temperatures
tomorrow (i.e at Branson, 25th percentile NBM gives 87, while
75th gives 94). The HREF gives 10-30% chances of exceeding heat
indices of 105 by the Arkansas border. More clarity on the exact
temperatures tomorrow should come as confidence in the forecast
improves.
Thunderstorm chances also depend on clearing tomorrow. The Storm
Prediction Center has our entire CWA in a slight risk (Level 2 of 5)
tomorrow. Depending on how early storms and clouds clear in the
morning affects destabilization, with greater destabilization
occurring in areas of greater heating. Storms will grow along a
surface cold front which will move southeast in the afternoon.
Values of shear and instability are high enough to support organized
storm modes before the thunderstorms grow upscale. Damaging wind
gusts, hail, and heavy rainfall are the primary hazards with these
storms, although some of the stronger storms which develop also pose
an isolated hail risk.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Looking into the long term, colder and drier air will move in behind
the front that moves through on Thursday. Highs will reach the mid
to upper 80s, while dewpoints fall to the low 60s, finally providing
some relief from the heat and humidity. Precipitation and
thunderstorm chances return on Sunday and Monday, as a shortwave
trough moves over our area.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Jul 3 2024
VFR conditions are expected through the TAF period however there
is a 30 percent chance of thunderstorms this evening at the TAF
sites therefore will have to monitor for amendments. The chance
of thunderstorms continues overnight at JLN and SGF however
mainly keeping VCTS and prob 30 for now given the uncertainty in
coverage. Higher chances for storms will occur towards the end
of the TAF period. Winds will remain northerly until Thursday
morning when a switch to the south occurs.
&&
.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024
Record High Temperatures:
July 3:
KSGF: 98/2011
KJLN: 100/2011
Record High Minimum Temperatures:
July 3:
KSGF: 77/2018
July 4:
KSGF: 78/1901
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late Thursday night for KSZ073-097.
MO...Flood Watch through late Thursday night for MOZ055>058-066>071-
077>081-083-089.
Heat Advisory until 8 PM CDT this evening for MOZ082-091-092-
095>098-101>106.
&&
SHORT TERM...Kenny
LONG TERM...Kenny
AVIATION...Burchfield
CLIMATE...NelsonHazardous weather outlook, Jul 3, 2:33 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 PM CDT Wed Jul 3 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 PM CDT Wed Jul 3 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal hail risk.
Slight thunderstorm wind damage risk.
Limited lightning risk.
Significant excessive heat risk.
Limited excessive rainfall risk
DISCUSSION...
Thunderstorms are possible this afternoon. Some of the storms
this afternoon may be strong to severe with damaging straight line
winds the main severe weather risk.
In addition to the severe weather risk, heavy rain will be likely
with the storms that develop which may lead to a localized
flooding risk.
Heat and humidity will continue over the area today, with the
highest heat index values over southern Missouri, where heat
index
values in the 100 to 110 degree range will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The heat and humidity will linger through Thursday with some
areas again getting heat index values in the 100 to 110 degree
range. Highest heat index values are expected south of Interstate
44.
Some lingering thunderstorms will be possible Thursday morning,
but redevelopment is expected later in the day and into Thursday
night. Some storms may be strong to severe with large hail and
damaging straight line winds. Heavy rain and localized flooding
will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Kenny
In the hours before
Special weather statement, Jul 3, 5:52 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
652 PM CDT Wed Jul 3 2024
MOZ093-094-102-040015-
Barry MO-Newton MO-Lawrence MO-
652 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEWTON...NORTHERN
BARRY AND SOUTHERN LAWRENCE COUNTIES THROUGH 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wheaton, or 10 miles southwest of Monett, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monett, Aurora, Cassville, Pierce City, Purdy, Exeter, Wheaton,
Verona, Butterfield, Fairview, Pioneer, Jenkins, Mcdowell, Pleasant
Ridge, Ridgley, and Madry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3667 9407 3675 9407 3675 9410 3695 9416
3701 9370 3669 9361
TIME...MOT...LOC 2352Z 255DEG 24KT 3678 9401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PriceEvent by event
6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Barry
- When
- July 3, 6:48 PM CST
- Where
- Barry County, 4.43 mi NE of Flat Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -93.600
Law enforcement reported trees down over the roadway.
Thunderstorm Wind, Stone
- When
- July 3, 6:50 PM CST
- Where
- Stone County, 1.31 mi WNW of Cape Fair
- Measured
- 86 kt (99 mph) estimated gust
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.740, -93.540
A 280 foot free standing cell phone tower collapsed. The strongest winds near 100 mph remained at the tower height, which was built at a 1308 foot elevation.
Thunderstorm Wind, Stone
- When
- July 3, 6:52 PM CST
- Where
- Stone County, 0.89 mi SW of Cape Fair
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.720, -93.530
Thunderstorm winds ranging from 70 to 80 mph caused a portion of the marina to break away from the mooring, with the dock sustaining most of the damage. 20 boats were reported damaged. Tree branches were also broken, with a few trees uprooted and snapped.
Thunderstorm Wind, Stone
- When
- July 3, 6:55 PM CST
- Where
- Stone County, 1.8 mi WSW of Cape Fair
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.720, -93.550
Report of numerous trees down.
Hail, Stone
- When
- July 3, 6:58 PM CST
- Where
- Stone County, 0.55 mi E of Cape Fair
- Measured
- 3 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.730, -93.510
Numerous reports of baseball size to three inch size hail in Cape Fair.
Tornado, Stone
- When
- July 3, 6:59 PM CST to 7:01 PM CST
- Where
- Stone County, 2.82 mi NNE of Table Rock Res to 2.15 mi NNW of Silver Dollar City
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.710, -93.460
A NWS storm survey concluded that a brief EF-0 tornado touched down west of Branson West near State Highway Y. Maximum wind gusts of 80 mph caused numerous trees to be uprooted or snapped along the path, which was confirmed via sentinel satellite data and a law enforcement drone video. The tornado was on the ground for approximately one mile with a path width of 150 yards.
Thunderstorm Wind, Stone
- When
- July 3, 7:02 PM CST
- Where
- Stone County, 2.35 mi NNE of Silver Dollar City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.700, -93.410
Widespread 6-8 inch limbs were down on Ance Creek Road west of Branson West. Large trees were down in places with minor home damage.
Hail, Stone
- When
- July 3, 7:05 PM CST
- Where
- Stone County, 2.07 mi N of Silver Dollar City
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.700, -93.430
Golf ball size hail was reported.
Hail, Stone
- When
- July 3, 7:06 PM CST
- Where
- Stone County, 0.69 mi N of Silver Dollar City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.680, -93.430
Mping report of 1 inch size hail.
Hail, Stone
- When
- July 3, 7:09 PM CST
- Where
- Stone County, Reeds Spg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.750, -93.380
Social media report of half dollar size hail.
Thunderstorm Wind, Stone
- When
- July 3, 7:10 PM CST
- Where
- Stone County, 2.66 mi NE of Silver Dollar City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.700, -93.400
The Branson West AWOS station recorded 55 knot wind gusts.
Hail, Stone
- When
- July 3, 7:14 PM CST
- Where
- Stone County, 1.49 mi SSW of Reeds Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.730, -93.390
Mping report of 1 inch size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 3 to 12, 202442 deaths · 7 events
- Heat in Arizona, July 3 to 4, 20243 deaths · 4 events
- Damaging Winds in Kansas, July 3 to 4, 20241 death · 3 injured · 71 kt wind · 32 events
- Excessive Heat in California, July 3 to 12, 20241 death · 1 injured · 7 events
- Wildfire in Idaho, July 3 to 13, 2024$7.0 million · 1 event
- Tornado and Hail in Nebraska, July 3, 2024$51,000 · 1.5 in hail · 24 events
- Excessive Heat in Mississippi, July 3 to 4, 202444 events
- Excessive Heat in Tennessee, July 3 to 4, 202442 events
- Flash Flooding and Damaging Wind in Indiana, July 3, 2024$55,000 · 56 kt wind · 4 events
- Tornado and Flash Flood in Kentucky, July 3 to 4, 2024EF1 · 4 events
- Excessive Heat and Heat in Kentucky, July 3 to 4, 202423 events
- Excessive Heat in Arkansas, July 3 to 4, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205223, 1205227, 1205233, 1205236, 1205213, 1205253, 1205241, 1205216, 1205217, 1205218, 1205243, 1205219.